What medications can cause hair loss | HairMD, Pune

What medications can cause hair loss?

Aug 23, 2017

What medications can cause hair loss?

While most of us go by the saying that ignorance is bliss. But it would not hurt to gather a little more information on the drugs or medications we are consuming. Your constant hair fall might hold minute importance in your life at present. Nevertheless, a little bit of extra knowledge which provides you some insight into its cause can anytime be beneficiary to your lifestyle. So let’s check what medications can cause hair loss?

What medications can cause hair loss

The hair fall due to the medications would revert once you are done with medications or reduce the medications. But there is also a chance of permanent hair loss so constant vigilance of what you eat could definitely help you with this additional anxiety of hair loss.

Hair Growth Cycle

Hair growth cycle has 3 phases such as Anagen, Catagen, Telogen.

  • Anagen Phase: It is a growth phase, of the hair growth cycle, this phase lasts on an average of 3-5 years.

  • Catagen Phase: At the end of the Anagen phase, catagen phase starts. It is a short transitional phase which lasts approximately 10 days.
  • Telogen Phase: In the end, your hair enters into the Telogen phase which is the resting phase. In the telogen phase, your hairs are released and fall out. The follicle then remains inactive for 3 months and then repeats the cycle again.

 

What is the Hair growth cycle

 

Your medications intake and the normal hair growth cycle of your hair cycle have an interesting relationship. In the telogen phase, hair loss occurs after taking the drugs for almost 2-4 months and there is an increase in hair fall by 30-70% than the normal. And even in the anagen phase where hairs are in a growing phase, medications you are taking can directly affect the cell division process and can lead to loss of hair.

What medications can cause hair loss

Medications affect different patients differently, it may or may not affect their health. Let’s see what are the medications which can cause hair loss.

  • Chemotherapy

When a person is undergoing chemotherapy, the cancerous cells inside your body are not the only ones which are affected. The normal cells of patients body including the anagen phase hair cells are prone to temporary damage. As a result, there is hair loss from all parts of a body. Hairs become evident in the first two weeks itself and then progressively increases with months.

  • Antidepressants

These antidepressants which treat depression takes a toll on your hair. And affects the telogen phase of the hair cycle. These medications include- Amitriptyline, Amoxapine, Clomipramine, Fluoxetine, Haloperidol, etc.

  • Blood thinners or anticoagulants

Medications such as panwarfin, so farin, coumadin and heparin injections come under this category. While these medications or injections clear the blood clots and also lower the blood cholesterol levels. These are really useful in heart conditions they also affect the telogen phase and might cause hair loss. Effects of these can be observed after 12 weeks of its intake.

  • NSAIDS

Nonsteroidal anti-inflammatory drugs (NSAIDS). These drugs are very useful in pain conditions such as gout which is a form of arthritis. These medications are sold under the brand names of Lopurin and Zyloprim. It also affects the telogen phase of the hair cycle thus stimulating hair loss.

  • Lithium

Lithium is an antipsychotic drug used for treating bipolar disorder, depression, and mania is also responsible for hair loss.

  • Anabolic Steroids

These steroids are taken for increasing muscle growth, many are unaware that they also promote male-pattern baldness.

  • ACE inhibitors 

These angiotensin-converting enzyme inhibitors. They are used as blood pressure medications and can cause hair loss in the telogen phase. The drugs include captopril, lisinopril, etc.

  • Anticonvulsants/ Antiseizure drugs-

These are used for treating epilepsy patients. These medications include trimethadione and valproic acid, which also cause diffuse hair loss.

  • Beta-blockers

These are used for a variety of purposes such as lowering of blood pressure, glaucoma and workload on heart these drugs- timolol, pindolol, metoprolol cause telogen effluvium.

  • Vitamin A

Acne medications like Accutane are mostly derived from vitamin A. And as said everything in excess is always harmful, so is vitamin A. When taken in excess it causes the hair to come into resting phase or telogen phase early, as a result, there is excessive hair fall 2-4 months after taking the medication.

Taking antithyroid drugs, birth control pills and hormone replacement therapy or having an autoimmune disorder can also cause hair loss. Because at that particular time more hair is present in the resting phase and enough hair is not growing.

 


Good Resource

Why do men go bald?


 

Hair loss due to medication will it grow back

It is normal to lose hair each day as you comb and style it. But if your hair loss is excessive or you are experiencing balding, some medications you may be taking could be the reason. In most of the cases, medications can lead to temporary hair loss. And your hair will grow back once you adjust the dose or stop taking the particular medication. In other cases, however, medications can cause you to develop male or female pattern baldness, which can lead to permanent hair loss as well.


Quick Read

Can your hair grow back after thinning?


 

How to stop hair loss due to medication

Now, what do you do to prevent this excessive hair shedding? Since the medications you are taking deprive your body of the nutritional balance, it is indispensable for hair growth. Supplementing your diet with the crucial vitamins and minerals to combat the side effects of these medications would be the solution. For example, if you are on antifungal drugs, adding vitamin B complex would be helpful. For this, you should ask the pharmacist or doctor for the exact constituents of your drugs, and finally, consult a doctor and take their word for final.


Must Read

What is best medication for hair loss?


 

I hope, I have tried giving you all the information about what medications can cause hair loss, How to stop hair loss due to medication. I f you feel this article was helpful for you, do share and comment. For more queries, you can contact us at +91-7888 091 119 we will definitely help you out.

Thank you for reading!

4 Comments

  1. Fathima

    “Dear doctor,
    I am taking collagen tablet + vit C + Glutathione tablet for skin and hair…
    Can i use minaxidil
    Please suggest me”

    Reply
    • Dr. Dhananjay Chavan

      Hello Fathima,
      I won’t be able to prescribe you any medication or treatment online, as it is against medical ethics. I would suggest you to consult Dermatologists near you, get examined and start proper treatment according to your scalp need.

      Reply
  2. Prabhat dwivedi

    Sir main Apke yaha se hi hairMd clinic me hi apne hair ka ilaz karwa rha hoon sir mujhe finastried Aur minoxidil lene k liye bola hai lekin sir mujhe finastried khane me Thoda dar lag rha hai Aisa n ho ki Baal k chakkar me zindagi kharab ho jaye sir mujhe finastried Lena chahiye ki nhi koi nuksan to nhi karega Ye please Jaldi reply kijiye sir agar main finastried n leke sirf minoxidil use karu to

    Reply
    • Dr. Dhananjay Chavan

      Hello Prabhat,
      I would suggest you to solve your doubts related to medications face to face with our doctor in your next visit.

      Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

Consultation Form

” Correction of physical appearance and making it aesthetically perfect is not a mere status issue, its about making your soul comfortable in your body “

-Dr. Dhananjay Chavan

*Video Counselling only for outside pune